Article Text

See original article:

Drug induced QT prolongation and torsades de pointes
Free
  1. Yee Guan Yap,
  2. A John Camm
  1. Department of Cardiological Sciences, St George’s Hospital Medical School, London, UK
  1. Correspondence to:
    Dr Yee Guan Yap
    Department of Cardiological Sciences, St George’s Hospital Medical School, Cranmer Terrace, London SW17 0RE, UK; ygyap{at}aol.com

Statistics from Altmetric.com

In 1966, Francois Dessertenne described a specific electrocardiographic form of polymorphic ventricular tachycardia, which he termed “torsades de pointes” (TdP).w1 w2 The word “torsades” refers to an ornamental motif imitating twisted hairs or threads as seen on classical architectural columns, and “pointes” referred to points or peaks.w1 w2 In the seminal article, Dessertenne made no attempt to suggest the mechanism of TdP and, until recently, there has been considerable conjecture as to the pathophysiology of this arrhythmia.

CAUSES OF TORSADES DE POINTES

Since the original work by Dessertenne, it has been well recognised that many conditions may cause prolonged or abnormal repolarisation (that is, QT interval prolongation and/or abnormal T or T/U wave morphology), which is associated with TdP. If TdP is rapid or prolonged, it can lead to ventricular fibrillation and sudden cardiac death (fig 1). Essentially, TdP may be caused by either congenital or acquired long QT syndrome (LQTS). In recent years, there has been considerable renewed interest in the assessment and understanding of ventricular repolarisation and TdP. There are several reasons for this. Firstly, the cloning of cardiac ion channels has improved the understanding of the role of ionic channels in mediating cardiac repolarisation, the pathophysiological mechanism of LQTS (congenital and acquired forms), and the pathogenesis of TdP. Secondly, modern molecular techniques have unravelled the mutations in genes encoding cardiac ion channels that cause long QT syndrome, although the genetic defects in about 50% of patients are still unknown. Thirdly, there has been considerable enthusiasm for the development and use of class III antiarrhythmic drugs, which prolong repolarisation and cardiac refractoriness. Unfortunately, drugs that alter repolarisation have now been recognised to increase the propensity for TdP. Finally, an increasing number of drugs, especially non-cardiac drugs, have been recognised to delay cardiac repolarisation and to share the ability with class III …

View Full Text

Supplementary materials


  • .

    Web-only References
    These references are available as a downloadable PDF (printer friendly file).

    If you do not have Adobe Reader installed on your computer,
    you can download this free-of-charge, please Click here

     

    Files in this Data Supplement:

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

Linked Articles

  • Miscellanea
    BMJ Publishing Group Ltd and British Cardiovascular Society
  • Miscellanea
    BMJ Publishing Group Ltd and British Cardiovascular Society
  • Miscellanea
    BMJ Publishing Group Ltd and British Cardiovascular Society
  • Miscellanea
    BMJ Publishing Group Ltd and British Cardiovascular Society
  • Miscellanea
    BMJ Publishing Group Ltd and British Cardiovascular Society
  • Miscellanea
    BMJ Publishing Group Ltd and British Cardiovascular Society
  • Miscellanea
    BMJ Publishing Group Ltd and British Cardiovascular Society
  • Miscellanea
    BMJ Publishing Group Ltd and British Cardiovascular Society
  • Miscellanea
    BMJ Publishing Group Ltd and British Cardiovascular Society
  • Miscellanea
    BMJ Publishing Group Ltd and British Cardiovascular Society